Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 19, NWS Jackson, MS

January 31, 2002Claiborne County, Mississippi; Tensas Parish, Louisiana

NWS Jackson, MS issued this severe thunderstorm warning at Jan 31, 2002, 6:06 PM CST for Claiborne County, Mississippi; Tensas Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2002, 6:06 PM CST (00:06 UTC)
Expired
Jan 31, 2002, 6:30 PM CST
In force
24 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Tensas Parish, LA, Claiborne County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.1 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2002-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2002-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 010006
SVRJAN
LAC107-MSC021-010030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
605 PM CST THU JAN 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN TENSAS PARISH IN NORTHEAST LOUISIANA
  CLAIBORNE COUNTY IN SOUTHWEST MISSISSIPPI

* UNTIL 630 PM CST

* AT 605 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR ST. JOSEPH MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR PORT GIBSON AT 620 PM CST

DAMAGING WIND TO 60 MPH IS LIKELY WITH THIS STORM.

LAT...LON 3195 9135 3187 9116 3193 9074 3215 9079

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 3:00 PM CST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 31, 3:00 PM CST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST THU JAN 31 2002
CORRECTED CITY WORDING FOR PARAGRAPH ABOUT SEVERE THREAT FOR TONIGHT

A WIDESPREAD RAIN EVENT IS EXPECTED FOR TONIGHT...THEN MUCH COOLER
TEMPERATURES AND DECREASING CLOUDS THROUGH THE SHORT TERM PERIOD.

THE ETA AND AVN MODELS ARE IN GOOD AGREEMENT THROUGH SUNDAY AS A
COOL HIGH PRESSURE CENTER MOVES OVER THE LOWER MISSISSIPPI VALLEY
THROUGH SATURDAY. BY SUNDAY...A FRONT WILL QUICKLY MOVE ACROSS THE
NORTHERN UNITED STATES...BUT SHOULD HAVE LITTLE EFFECT THIS FAR
SOUTH.

MOST INTERESTING WEATHER SITUATION IN THE SHORT TERM IS FOR TONIGHT
AS A STRONG WINTER FRONT RAPIDLY MOVES EASTWARD ACROSS THE LOWER
MISSISSIPPI VALLEY. THE LATEST AVN AND ETA MODEL RUNS AS WELL AS THE
LATEST RUC SHOW THE SURFACE LOW MOVING RAPIDLY NORTH-NORTHEAST TO A
POSITION IN SOUTHERN ILLINOIS BY 00Z. BEST UPPER LEVEL SUPPORT FOR
STRONG THUNDERSTORMS WILL LIKELY REMAIN FAR NORTH OF THE FORECAST
AREA. A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE THIS
EVENING...MAINLY IN WESTERN AND NORTHERN SECTIONS WEST OF A
STARKVILLE TO JACKSON TO BROOKHAVEN LINE. A FEW STORMS AHEAD OF THE
MAIN FRONTAL SQUALL LINE AND WITHIN THE SQUALL LINE MAY REACH SEVERE
CRITERIA FOR STRONG GUSTY WINDS. AFTER THE MAIN LINE OF STORMS
PUSHES THROUGH TONIGHT...EXPECT MODERATE RAINFALL AND RAPIDLY
COOLING TEMPERATURES.

FOR TEMPERATURES...WILL STAY CLOSEST TO AVN GUIDANCE NUMBERS THROUGH
SUNDAY...BUT WILL INCREASE THE MIN TEMPS FOR SUNDAY NIGHT SLIGHTLY
DUE TO EXPECTED INCREASING HIGH CLOUDINESS.

EXTENDED (MON - THURS)...THE LATEST MRF RUN IS FORECASTING A LOW TO
DEVELOP IN THE NORTHERN GULF BY TUESDAY WITH MOISTURE SPREADING
NORTHWARD INTO MUCH OF OUR FORECAST AREA ON TUESDAY. COULD BE COLD
ENOUGH TO CHANGE OVER TO LIGHT SNOW IN NORTHERN SECTIONS TOWARD THE
END OF THE EVENT...BUT WILL ONLY MENTION CHANCE OF RAIN AT THIS
TIME. LOOKS LIKE HEAVIER PRECIPITATION WITH THIS EVENT WILL BE
FARTHER SOUTH AND EAST OF OUR FORECAST AREA. TEMPERATURES IN THE
EXTENDED PERIOD WILL GENERALLY BE AT OR SLIGHTLY BELOW SEASONAL
NORMS.

JAN   47/51/28/56 9000
MEI   50/53/27/56 9100

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

15

In the hours before

Special weather statement, Jan 31, 4:11 PM CST, 1 hour 55 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CST THU JAN 31 2002

...THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS OVER NORTH CENTRAL LOUISIANA LATE
THIS AFTERNOON WILL SWEEP EASTWARD INTO NORTHEAST LOUISIANA AND
MISSISSIPPI THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH
PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE
ALONG THE SQUALL LINE UNTIL AFTER MIDNIGHT. THE GREATEST RISK OF
SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS WEST OF THE
MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE STORMS
GENERALLY ALONG AND WEST OF A EUPORA TO FOREST TO A MONTICELLO
LINE.

THE WARM MOIST AIRMASS OVER THE REGION HAS BECOME MOST UNSTABLE
THIS AFTERNOON AND  WILL CONTINUE INTO THIS EVENING OVER
NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN
PORTIONS OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE
CLOSE TO THE MISSISSIPPI RIVER BETWEEN 5 AND 6 PM.  AS THE SQUALL
LINE RUNS INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR
PEAK INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE.  ANY
ISOLATED THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD
ALSO ROTATE ENOUGH TO PRODUCE A TORNADO.

THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BY AFTER
MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI
BEFORE SUNRISE FRIDAY.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 6:38 PM CSTSevere Thunderstorm WarningJANHinds, Holmes, Madison, Yazoo37 min
Jan 31, 7:14 PM CSTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds46 min
Jan 31, 7:17 PM CSTSevere Thunderstorm WarningJANMadison43 min
Jan 31, 7:52 PM CSTSevere Thunderstorm WarningJANRankin38 min
Jan 31, 8:01 PM CSTSevere Thunderstorm WarningJANHinds14 min
Jan 31, 6:19 PM CSTFlash Flood WarningJANConcordia, Tensas116 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.